Alert archive / California / Wind Advisories in 2023
Wind Advisory 1, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Jan 5, 2023, 2:06 AM PST for 10 counties in California. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 5, 2023, 2:06 AM PST (10:06 UTC)
- Expired
- Jan 5, 2023, 10:00 AM PST
- In force
- 8 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties Alameda County, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, Napa County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 42 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 711 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
310 WWUS76 KMTR 051006 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 206 AM PST Thu Jan 5 2023 CAZ502>504-509-512-514-515-517-518-051800- /O.CAN.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ /O.NEW.KMTR.WI.Y.0001.230105T1006Z-230105T1800Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains-San Francisco Peninsula Coast- Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- 206 AM PST Thu Jan 5 2023 ...WIND ADVISORY IN EFFECT UNTIL 10 AM PST THIS MORNING... ...HIGH WIND WARNING IS CANCELLED... * WHAT...South winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Higher elevations in the San Francisco Bay Area and Central Coast. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest winds will remain in the region's peaks and ridges. Occasional gusts up to 45 mph will remain possible in the adjacent foothills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ006-505-506-508-510-513-516-528>530-051115- /O.CAN.KMTR.HW.W.0001.000000T0000Z-230105T1800Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- North Bay Interior Valleys-San Francisco Bay Shoreline- East Bay Interior Valleys-Santa Clara Valley...including San Jose- Southern Salinas Valley...Arroyo Seco...and Lake San Antonio- Northern Salinas Valley...Hollister Valley...and Carmel Valley- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 206 AM PST Thu Jan 5 2023 ...HIGH WIND WARNING IS CANCELLED... Wind speed continue to diminish across the region, especially in the lower elevations and near the coast. However, occasional gusts up to 45 mph will remain possible in the gaps, passes and foothills. $$ For more information from the National Weather Service visit https://weather.gov/mtr
1 follow-up statement
363 WWUS76 KMTR 051757 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 957 AM PST Thu Jan 5 2023 CAZ502>504-509-512-514-515-517-518-051900- /O.EXP.KMTR.WI.Y.0001.000000T0000Z-230105T1800Z/ Marin Coastal Range-Sonoma Coastal Range- North Bay Interior Mountains-San Francisco Peninsula Coast- Santa Cruz Mountains-Eastern Santa Clara Hills-East Bay Hills- Santa Lucia Mountains and Los Padres National Forest- Mountains of San Benito and Interior Monterey County including Pinnacles National Park- 957 AM PST Thu Jan 5 2023 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... The very gusty winds will continue to subside through the day, but breezy conditions will still be possible through this evening. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:53 PM PST, 4 hours 13 minutes earlier.
Area forecast discussion, Jan 4, 9:53 PM PST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
953 PM PST Wed Jan 4 2023
.SYNOPSIS...Locally moderate to heavy showers and a slight chance
of thunderstorms in association with the trailing upper level
trough tonight and Thursday. Thursday night and early Friday looks
to be a bit of a break day, but then subsequent weather systems
are projected to bring additional precipitation and periods of
stronger winds this weekend and next week.
&&
.DISCUSSION...as of 9:14 PM PST Wednesday...Very active weather
continuing. Closely monitoring radar, satellite and observations.
Primary strong, damaging southerly winds with moderate to heavy
rain from afternoon to evening across the Bay Area and north
Central Coast has reached the northern/central Sierra Nevada.
Water saturated soils, runoff from earlier rain has prompted the
issuance of several flash flood warnings and flood warnings. The
Flash Flood Watch remains in effect through Thursday afternoon.
The High Wind Warning continues until 10 am PST Thursday.
Currently monitoring another quickly eastward moving band of showers
with strengthening convection and echo tops to 20 thousand feet
over the Bay Area. The strong parent low pressure circulation near
the Pacific Northwest is rotating individual thermal troughs within
the 500 mb height field which is more locally amplifying/strengthening
atmospheric instability. Instability is the ongoing theme for tonight
and Thursday with additional scattered to numerous showers, some
briefly moderate to heavy with isolated thunderstorms. The earliest
dry weather returns, and it's brief, is later Thursday night into
early Friday. Rain then returns to the forecast area later Friday
through early Sunday with another chance of rain on Monday. CPC
6-10 day and 8-14 day outlooks above normal into mid January. When
the rain returned with the Dec 26th-27th 2022 storm, we're only a
little more than a week into this wet pattern.
&&
.PREV DISCUSSION...As of 03:20 PM PST Wednesday...Very active weather
situation with a lot going on. For context, this is the 3rd
significant storm system in a remarkable sequence that looks to
continue on this weekend and next week. The first was December
26-27 and the second this past New Year's Weekend. Precipitation
totals from these two systems have exceeded 1/2 foot even at lower
elevation locations (6.76 inches at SFO Dec 26 - Jan 2 for
example), while wetter portions of the coastal slopes received
more than 1 foot (16.7 inches at the Ben Lomond RAWS site for
example for the same 8 day period). So needless to say, the soils
are saturated enhancing runoff and increasing the risk of shallow
landslides, especially during intervals of heavier precipitation.
Latest satellite imagery shows a complex structure to the inner
portion of the cyclone itself, now centered about 625 miles WNW
of San Francisco. The associated warm front and precip band out
ahead moved through our area this morning. Rainfall amounts ranged
from as much as about 1.4 inches wettest spots in the North Bay
coastal slopes and Santa Cruz Mountains, to generally a few tenths
of an inch around SF Bay and just a couple of hundredths of an
inch at KSJC, KMRY and other drier locations. Winds got quite
strong out of the SE over the peaks and ridges as well as in the
favorably aligned coastal stretches and valleys. KSNS for example
reported a peak gust of 58 mph right around noon.
Just with the present system, we have two significant rounds of
rain and wind to come. The first, with the cold front, will be
moving through late this afternoon and evening. Expect a several
hour long period of accompanying moderate to heavy rain and strong
and gusty winds. This is when risks of flooding and possible damaging
gusts resulting in downed trees and power outages will really
start to ramp up. Will also then need to closely monitor radar as
frontal structure looks to be in the form of a NCFR and thus
can't rule out the possibility of some local spin-ups. And then
the trailing upper level trough will quickly approach tonight and
move in late tonight and Thursday along with more rainfall,
locally gusty winds and also a chance of thunderstorms. Both a
High Wind Warning and Flood Watch are in effect for the entire
CWA, the first through 10 am Thursday morning and the latter
through Thursday afternoon.
A number of additional near-term concerns of note: Dangerously
high surf is expected along the coast Thursday and Thursday night
and a High Surf Warning is in effect. The combination of the high
tide Thursday plus an additional 1 to 1.5 foot increase in water
levels from the storm system may result in minor coastal flooding
along the lines of what typically happens during King Tide events,
primarily the bayshore of San Francisco, Marin and Sonoma
counties. Therefore have a Coastal Flood Advisory in effect from 6
am to 1 pm Thursday. Will have to monitor for possibility of rain
rates reaching debris flow triggering thresholds in our burn scar
areas. And given widespread saturation of the soil column that
now exists, shallow landslides are a possibility during periods
of heavier rain anywhere more prone to such occurrences.
Thursday night and Friday look to be a bit of a break, with just a
chance of some lingering showers. But but by later in the day
Friday, the next significant weather system looks to move in to
the North Bay, with rain districtwide over the weekend.
In the extended, ECMWF, GFS and Canadian model ensembles are all
in good agreement in the storm track remaining active and focused
on our area with additional Pacific weather systems moving
through and bringing more rounds of rain and wind.
&&
.AVIATION...As of 9:53 PM Wednesday...For the 06Z TAFs. Upper level
troughing, showers tonight and Thursday. Gusty winds continuing at
the terminals with decreasing lower level wind shear overnight.
VFR-MVFR except IFR in the heaviest showers.
Vicinity of SFO...Very strong SE winds surface and aloft, low level
wind shear easing early Thursday. Winds easing Thursday, mainly later
in the day and evening. MVFR with showers.
SFO Bridge Approach... Similar to SFO.
Monterey Bay...Strong to very strong SE winds surface and aloft, low
level wind shear easing early Thursday. MVFR with showers.
&&
.MARINE...as of 8:30 PM PST Wednesday...An upper level trough
located to the southeast of the primary deep low center near the
Pacific Northwest will result in showers and a slight chance of
thunderstorms tonight and Thursday. Gales continuing tonight with
winds gradually easing overnight and Thursday morning. A weak
ridge of high pressure will briefly bring dry weather Thursday
night. Wet weather returns late Friday through Sunday morning with
more rain Monday. Hazardous westerly swell 20 to 25 feet Thursday
morning to Friday morning.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Flood Watch...CAZ006-502>506-508>510-512>518-528>530
High Wind Warning...CAZ006-502>506-508>510-512>518-528>530
GLW...SF Bay until 3 AM
GLW...Mry Bay until 3 AM
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
&&
PUBLIC FORECAST: Canepa/Blier
AVIATION: Canepa
MARINE: Canepa
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaIn the hours before
Special weather statement, Jan 4, 10:26 PM PST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1026 PM PST Wed Jan 4 2023
CAZ508-510-515-050700-
East Bay Interior Valleys CA-East Bay Hills CA-
San Francisco Bay Shoreline CA-
1026 PM PST Wed Jan 4 2023
...A strong thunderstorm will impact portions of northwestern Alameda
and southwestern Contra Costa Counties through 1100 PM PST...
At 1026 PM PST, Doppler radar was tracking a strong thunderstorm over
Emeryville, or near Oakland, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oakland, Berkeley, Richmond, San Leandro, Alameda, Walnut Creek,
Pleasant Hill, Lafayette, El Cerrito, Hercules, Albany, Pinole,
Orinda, Moraga, Piedmont, Emeryville, Kensington, Moraga Town, Waldon
and El Sobrante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3791 12200 3770 12221 3774 12226 3774 12222
3776 12222 3775 12224 3778 12233 3781 12233
3782 12232 3782 12231 3783 12231 3784 12230
3791 12232 3800 12224
TIME...MOT...LOC 0626Z 210DEG 44KT 3782 12227
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SPMLocal storm report, Jan 4, 10:31 PM PST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1031 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM NON-TSTM WND DMG 13 NNE HOLLISTER 37.04N 121.31W
01/04/2023 SANTA CLARA CA LAW ENFORCEMENT
EASTBOUND LANES ON SR-152 BLOCKED DUE TO A
DOWNED TREE.
&&
JLLocal storm report, Jan 4, 10:39 PM PST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1039 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM NON-TSTM WND DMG ELKHORN 36.81N 121.72W
01/04/2023 MONTEREY CA LAW ENFORCEMENT
TREE BLOCKING ENTIRE ROADWAY.
&&
JLLocal storm report, Jan 4, 11:26 PM PST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
1126 PM PST WED JAN 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM NON-TSTM WND DMG 6 NNW BOULDER CREEK 37.22N 122.15W
01/04/2023 SANTA CRUZ CA LAW ENFORCEMENT
POWER LINES FELL ACROSS SR-9.
&&
JLSpecial weather statement, Jan 4, 11:44 PM PST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service San Francisco CA
1144 PM PST Wed Jan 4 2023
CAZ508-509-512-050815-
San Fransisco Peninsula Coast CA-Santa Cruz Mountains CA-
San Francisco Bay Shoreline CA-
1144 PM PST Wed Jan 4 2023
...A strong thunderstorm will impact portions of central San Mateo
County through 1215 AM PST...
At 1143 PM PST, Doppler radar was tracking a strong thunderstorm near
Half Moon Bay, or 10 miles south of Pacifica, moving north at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Daly City, San Mateo, Redwood City, South San Francisco, San Bruno,
Pacifica, Menlo Park, Foster City, Burlingame, San Carlos, Belmont,
Millbrae, Half Moon Bay, Hillsborough, Atherton, Woodside,
Highlands-Baywood Park, El Granada, North Fair Oaks and Portola
Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3768 12250 3768 12238 3767 12239 3766 12237
3765 12238 3765 12239 3763 12239 3761 12235
3761 12238 3759 12236 3757 12226 3755 12224
3754 12220 3731 12223 3734 12240 3748 12245
3750 12247 3749 12249 3752 12252
TIME...MOT...LOC 0743Z 188DEG 43KT 3746 12250
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
SPMLocal storm report, Jan 5, 1:11 AM PST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
111 AM PST THU JAN 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM NON-TSTM WND DMG 2 W OCCIDENTAL 38.40N 122.97W
01/04/2023 SONOMA CA BROADCAST MEDIA
*** 1 FATAL ***
REDWOOD TREE FELL ONTO HOME ON JOY ROAD
KILLING AN INFANT. TIME IS APPROXIMATE.
&&
SPMThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 4:01 PM PST | Special Weather Statement | MTR | Contra Costa, Marin, Napa, San Mateo, Sonoma | 74 min |
| Jan 4, 4:32 PM PST | Areal Flood Warning | MTR | Contra Costa, Marin, Napa, City and County of San Francisco, Sonoma | 10 hr |
| Jan 4, 4:38 PM PST | Areal Flood Warning | MTR | City and County of San Francisco, San Mateo | 9 hr |
| Jan 4, 4:54 PM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more | 42 min |
| Jan 4, 5:23 PM PST | Special Weather Statement | MTR | Monterey, San Mateo, Santa Cruz | 67 min |
| Jan 4, 5:36 PM PST | Areal Flood Warning | MTR | Alameda, Contra Costa, Marin, Monterey, San Benito, San Mateo and 2 more | 9 hr |
| Jan 4, 5:41 PM PST | Areal Flood Warning | MTR | Monterey, San Benito, Santa Clara | 6 hr |
| Jan 4, 6:05 PM PST | Flash Flood Warning | MTR | San Benito | 2 hr |
| Jan 4, 6:17 PM PST | Flash Flood Warning | MTR | Monterey | 3 hr |
| Jan 4, 6:29 PM PST | Areal Flood Warning | MTR | Monterey, San Benito, Santa Clara | 6 hr |
| Jan 4, 7:08 PM PST | Areal Flood Warning | MTR | Monterey, San Benito | 6 hr |
| Jan 4, 8:07 PM PST | Flash Flood Warning | MTR | San Benito | 15 hr |
| Jan 4, 8:23 PM PST | Special Weather Statement | MTR | Marin | 37 min |
| Jan 4, 8:40 PM PST | Special Weather Statement | MTR | San Mateo | 35 min |
| Jan 4, 8:42 PM PST | Severe Thunderstorm Warning | MTR | Marin | 18 min |
| Jan 4, 9:39 PM PST | Special Marine Warning | MTR | 48 min | |
| Jan 4, 9:56 PM PST | Special Weather Statement | MTR | San Mateo | 34 min |
| Jan 4, 9:58 PM PST | Special Marine Warning | MTR | 47 min | |
| Jan 4, 10:26 PM PST | Special Weather Statement | MTR | Contra Costa | 34 min |
| Jan 4, 11:44 PM PST | Special Weather Statement | MTR | San Mateo | 31 min |
| Jan 5, 2:44 AM PST | Areal Flood Warning | MTR | Sonoma | 10 hr |
| Jan 5, 2:55 AM PST | Small Craft Advisory | MTR | 4 days | |
| Jan 5, 6:08 AM PST | Special Weather Statement | MTR | Monterey | 22 min |
| Jan 5, 8:56 AM PST | Areal Flood Advisory | MTR | Alameda, Contra Costa, City and County of San Francisco, San Mateo, Santa Clara, Santa Cruz | 6 hr |
| Jan 5, 9:23 AM PST | Areal Flood Warning | MTR | Monterey | 23 hr |
| Jan 5, 9:41 AM PST | Areal Flood Warning | MTR | Monterey | 21 hr |
| Jan 5, 10:17 AM PST | Areal Flood Advisory | MTR | Monterey, San Benito, Santa Clara, Santa Cruz | 5 hr |
| Jan 5, 10:29 AM PST | Coastal Flood Warning | MTR | Marin, Monterey, Napa, City and County of San Francisco, San Mateo, Santa Cruz and 1 more | 6 hr |
| Jan 5, 10:38 AM PST | Areal Flood Warning | MTR | Alameda, Contra Costa | 8 hr |
| Jan 5, 12:51 PM PST | Areal Flood Warning | MTR | Marin, Sonoma | 4 hr |
| Jan 5, 2:32 PM PST | Gale Warning | MTR | 60 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.